Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 9, NWS San Angelo, TX

April 20, 20139 counties in Texas

NWS San Angelo, TX issued this red flag warning at Apr 20, 2013, 4:22 AM CDT for 9 counties in Texas. It took effect at Apr 20, 2013, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2013, 4:22 AM CDT (09:22 UTC)
In effect from
Apr 20, 2013, 1:00 PM CDT
Expired
Apr 20, 2013, 8:00 PM CDT
In force
7 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Crockett County, TX, Fisher County, TX, Irion County, TX, Nolan County, TX, Schleicher County, TX, Sterling County, TX, Sutton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 25 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4196 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WWUS84 KSJT 200922
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
422 AM CDT SAT APR 20 2013

...RED FLAG WARNING THIS AFTERNOON FOR AREAS GENERALLY WEST OF A
LINE FROM SWEETWATER TO SAN ANGELO TO SONORA...

.A SURFACE PRESSURE LOW WILL DEVELOP TODAY ACROSS EASTERN NEW
MEXICO AND WEST TEXAS. THIS LOW WILL TIGHTEN THE SURFACE PRESSURE
GRADIENT IN OUR AREA...CAUSING WINDS TO INCREASE TO 20 TO 25 MPH
WITH HIGHER GUSTS IN THE WARNING AREA. RELATIVE HUMIDITY VALUES
ARE EXPECTED TO DROP TO 15 TO 20 PERCENT DURING THE AFTERNOON
HOURS AS TEMPERATURES WARM INTO THE MID TO UPPER 70S.

TXZ049-054-064-065-071-072-076>078-202130-
/O.NEW.KSJT.FW.W.0009.130420T1800Z-130421T0100Z/
FISHER-NOLAN-STERLING-COKE-IRION-TOM GREEN-CROCKETT-SCHLEICHER-
SUTTON-
422 AM CDT SAT APR 20 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
WESTERN PORTIONS OF THE BIG COUNTRY...CENTRAL AND WESTERN CONCHO
VALLEY...AND THE NORTHERN EDWARDS PLATEAU...

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE...
  IRION...TOM GREEN...CROCKETT...SCHLEICHER...SUTTON.

* WIND: SOUTH 20 TO 25 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY: 15 TO 19 PERCENT.

* IMPACTS: ANY FIRES THAT DEVELOP WILL SPREAD RAPIDLY. OUTDOOR
  BURNING IS STRONGLY DISCOURAGED.  

* TIMING: 1 PM TO 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ANY USE OF OPEN FLAMES OR ACTIVITIES THAT COULD GENERATE SPARKS IS
STRONGLY DISCOURAGED. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY... AND WARM TEMPERATURES WILL CREATE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 20, 3:59 AM CDT, 23 minutes earlier.

Area forecast discussion, Apr 20, 3:59 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
359 AM CDT SAT APR 20 2013

.SHORT TERM...
...BREEZY AND WARMER TODAY...

CURRENTLY...WEST CENTRAL TEXAS IS UNDER DRY NORTHWEST FLOW ALOFT...
WITH AN UPSTREAM SHORTWAVE TROUGH DIVING SOUTHEAST THROUGH THE ROCKY
MOUNTAINS TOWARD TEXAS. THERE IS A SFC RIDGE IN SOUTHEAST TEXAS THAT
WILL MOVE EAST AWAY FROM THE AREA.

TODAY...AS THE SHORTWAVE MOVES SOUTHEAST TOWARD OUR AREA...STRONG
PRESSURE FALLS WILL OCCUR ALONG THE LEE OF THE ROCKIES. THIS WILL
QUICKLY INCREASE WIND SPEEDS THIS MORNING TO NEAR 20 KNOTS WITH
GUSTS NEAR 30 KNOTS...AND MAINTAIN THESE SPEEDS THROUGHOUT THE DAY.
WE WILL LIKELY SEE A FEW UPPER LEVEL CLOUDS ACROSS THE AREA
ASSOCIATED WITH THE SHORTWAVE. BUT ANOTHER MAINLY SUNNY DAY...
COMBINED WITH CONTINUED RELATIVELY DRY CONDITIONS WILL CONTINUE THE
WARM UP AS HIGHS WARM WELL INTO THE 70S FOR MOST OF THE AREA.

WITH CONTINUED BREEZY CONDITIONS OVERNIGHT...AND INCREASING
MOISTURE...WILL KEEP THE WARM OVERNIGHT LOWS NEAR 50 GOING FOR THE
AREA.

.LONG TERM...
SUNDAY THROUGH MONDAY...LOW LEVEL SOUTHERLY FLOW AND WARMER
TEMPERATURES ARE EXPECTED THIS WEEKEND. HIGHS WILL BE MAINLY IN THE
80S SUNDAY AND MONDAY. ALSO...GOING WITH A DRY FORECAST.

TUESDAY...ANOTHER COLD WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS
LATE MONDAY NIGHT AND TUESDAY MORNING. HIGHS WILL RANGE FROM THE
UPPER 50S IN THE NORTHERN BIG COUNTRY TO THE LOWER 70S ALONG THE
I-10 CORRIDOR AS THE FRONT WILL ARRIVE IN THE EARLY AFTERNOON.
THERE WILL BE ENOUGH INSTABILITY AHEAD OF THE FRONT TO GO WITH
SLGT CHC POPS ACROSS THE EASTERN 2/3 OF THE AREA.

WEDNESDAY THROUGH SATURDAY...A DRY FORECAST IS IN STORE WITH
SEASONABLE TEMPERATURES. HIGHS WILL BE 60S WEDNESDAY...WARMING INTO
THE 70S AND 80S LATE NEXT WEEK. LOWS WILL BE IN THE 50S.

THE US DROUGHT MONITOR INDICATES SEVERE TO EXCEPTIONAL DROUGHT
CONDITIONS ACROSS WEST CENTRAL TEXAS AS OF APRIL 16. LOOKS LIKE
LITTLE RAINFALL THROUGH THE END OF APRIL. ITS LATE IN THE 4TH
QUARTER AND 4TH DOWN FOR MAY...NEED A 70 YARD MIRACLE TD OR WIDESPREAD
RAINFALL OF 5 TO 10 INCHES TO PUT ANY DENT IN THE DROUGHT. THE US
SEASONAL DROUGHT OUTLOOK SAYS INTERCEPTION...DROUGHT CONDITIONS TO
PERSIST OR INTENSIFY THROUGH JULY 31.

&&

.FIRE WEATHER...
CRITICAL CONDITIONS ARE EXPECTED TO DEVELOP LATER TODAY FOR AREAS
ROUGHLY WEST OF A SWEETWATER...TO SONORA LINE AS WINDS INCREASE TO
20 TO 25 MPH WITH HIGHER GUSTS...AND RELATIVE HUMIDITY VALUES DROP
TO BETWEEN 15 AND 20 PERCENT. THERE IS SOME QUESTION AS TO HOW LOW
RELATIVE HUMIDITY VALUES WILL BE ABLE TO FALL AS SOUTHERLY WINDS
WILL BE BRINGING MOISTURE UP FROM THE SOUTH. HOWEVER...AS WINDS PICK
UP...THE SURFACE AIR WILL MIX WITH DRIER AIR ALOFT...WHICH WILL SLOW
THE INCREASE IN MOISTURE AT THE SURFACE...LIKELY ALLOWING RELATIVE
HUMIDITY VALUES TO FALL BELOW 20 PERCENT FOR WESTERN AREAS WHERE
MOISTURE SHOULD BE LAST TO RETURN.

MOISTURE INCREASES MONDAY LIKELY PRECLUDING THE NEED FOR ANY FIRE
WEATHER HEADLINES...AND A COLD FRONT WILL MOVE THROUGH MONDAY NIGHT
SIGNIFICANTLY REDUCING FIRE WEATHER CONCERNS THROUGH THE MIDDLE OF
THE WEEK. THE DRYLINE MAY MOVE EAST INTO THE AREA FRIDAY INCREASING
FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 74  50  76  57  83 /   0   0   0   0  10
SAN ANGELO 	 77  50  81  58  86 /   0   0   0   0   5
JUNCTION 	 76  51  78  60  82 /   0   0   0   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: COKE...CROCKETT...FISHER...
IRION...NOLAN...SCHLEICHER...STERLING...SUTTON...TOM GREEN.

&&

20/21
Hazardous weather outlook, Apr 20, 4:22 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
422 AM CDT SAT APR 20 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-210930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
422 AM CDT SAT APR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS
AFTERNOON GENERALLY WEST OF A SWEETWATER...TO SAN ANGELO...TO
SONORA LINE DUE TO LOW RELATIVE HUMIDITY VALUES AND GUSTY SOUTH
WINDS. A RED FLAG WARNING HAS BEEN ISSUED FOR THESE AREAS FROM 1
PM THIS AFTERNOON THROUGH 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:00 AM CDTLake Wind AdvisorySJTBrown, Coke, Coleman, Concho, Haskell, Jones and 5 more11 hr

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.